Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 138, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 14, 2015, 8:29 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2015, 8:29 AM CDT (13:29 UTC)
- Expired
- Jul 14, 2015, 9:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:41 AM CDT | TSTM WND GST 60 | 2 Wsw Colony, KS | ESTIMATED 55 TO 60 MPH WIND GUST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 1.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2956 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
752
WUUS53 KTOP 141329
SVRTOP
KSC003-031-141415-
/O.NEW.KTOP.SV.W.0138.150714T1329Z-150714T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
829 AM CDT TUE JUL 14 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 915 AM CDT
* AT 828 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LE ROY...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...LAW ENFORCEMENT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BURLINGTON...COLONY...NEW STRAWN...GRIDLEY...WESTPHALIA...LE ROY
AND JOHN REDMOND RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3832 9594 3819 9535 3804 9533 3804 9596
TIME...MOT...LOC 1328Z 278DEG 19KT 3810 9567
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
832
WWUS53 KTOP 141354
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
854 AM CDT TUE JUL 14 2015
KSC003-031-141415-
/O.CON.KTOP.SV.W.0138.000000T0000Z-150714T1415Z/
ANDERSON-COFFEY-
854 AM CDT TUE JUL 14 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR SOUTHWESTERN ANDERSON AND SOUTHERN COFFEY COUNTIES...
AT 853 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLONY...
MOVING EAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 4
MILES WEST OF BURLINGTON...AND WAS ALSO MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...COLONY...NEW STRAWN...GRIDLEY...WESTPHALIA...LE ROY AND
JOHN REDMOND RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3832 9594 3819 9535 3804 9533 3804 9596
TIME...MOT...LOC 1353Z 276DEG 22KT 3808 9547
HAIL...1.00IN
WIND...60MPH
$$430
WWUS53 KTOP 141413
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
913 AM CDT TUE JUL 14 2015
KSC003-031-141423-
/O.EXP.KTOP.SV.W.0138.000000T0000Z-150714T1415Z/
ANDERSON-COFFEY-
913 AM CDT TUE JUL 14 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ANDERSON AND
SOUTHERN COFFEY COUNTIES WILL EXPIRE AT 915 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORM.
LAT...LON 3832 9594 3819 9535 3804 9533 3804 9596
TIME...MOT...LOC 1410Z 278DEG 19KT 3808 9547
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:08 AM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 14, 4:08 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 408 AM CDT TUE JUL 14 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 321 AM CDT TUE JUL 14 2015 EARLY TUESDAY MORNING, A LOOSELY ORGANIZED COMPLEX OF THUNDERSTORMS WAS BUILDING INTO CENTRAL KANSAS WITH A STEADY EASTWARD PROGRESSION ALONG AND JUST NORTH OF THE WEAK SURFACE FRONT...ANALYZED AT 3 AM FROM HUTCHINSON THROUGH EMPORIA. THIS CONVECTION APPEARS TO BE SOMEWHAT DRIVEN BY A SHORT WAVE TROUGH ENTERING SOUTHWEST KANSAS... HELPING ENHANCE THE WEAK CONVERGENCE ALREADY PRESENT ALONG THE FRONT IN SURFACE OBS AND 925 WIND PROFILES. THE ENVIRONMENT ALONG THE FRONT IS RICH WITH INSTABILITY ALTHOUGH ELEVATED PARCELS APPEAR TO BE AT LEAST WEAKLY CAPPED SO SOME PERSISTENT LIFT IS NEEDED AND THIS MAY HELP EXPLAIN THE SOMEWHAT PULSE NATURE OF THE STRONGER STORMS IN CENTRAL KS. THERE IS ALSO AROUND 30 KTS OF EFFECTIVE SHEAR WITH POCKETS OF HIGHER VALUES WHICH COULD HELP ENHANCE A FEW UPDRAFTS THIS MORNING. EXPECT THIS EASTWARD DEVELOPMENT TO CONTINUE THROUGH SUNRISE ALTHOUGH IT WILL BE GETTING FARTHER FROM THE SHORT WAVE FORCING AND EXPECT THE WEAK LLJ TO CONTINUE TO VEER WITH TIME AND LIKELY RESULTING IN WEAKER CONVERGENCE. THE BEST STORM CHANCES APPEAR TO BE SOUTH OF AN ABILENE TO OTTAWA LINE THROUGH MID MORNING. THERE ARE AT LEAST SOME INDICATORS POINTING TOWARD CONTINUED THUNDERSTORMS IN EAST CENTRAL KANSAS THROUGH MID DAY AS THIS SYSTEM DRIFTS EAST WITH TIME. HOWEVER...IT SEEMS THAT THE FORCING SHOULD WANE BY LATE MORNING WITH PRECIP COVERAGE DECREASING AS WELL AND HAVE DECREASED PRECIP CHANCES IN EAST CENTRAL KANSAS BEYOND NOON ALTHOUGH IT IS NOTEWORTHY THAT THERE IS A SLIGHT CHANCE FOR CONVECTIVE REGENERATION INTO THE AFTERNOON. ASSUMING STORMS AND CLOUDS DECREASE BY LATE MORNING...TEMPERATURES ARE STILL LIKELY TO RISE INTO THE LOWER TO MIDDLE 90S ACROSS THE FORECAST AREA WITH VERY HIGH DEWPOINTS IN THE MIDDLE 70S LIKELY NEAR AND SOUTH OF I-70 AND ESPECIALLY ALONG THE I-35 CORRIDOR. THIS WILL LEAD TO HEAT INDEX MAXING OUT IN THE 103 TO 109 RANGE BASICALLY ANYWHERE SOUTH OF AN ABILENE TO MANHATTAN TO HOLTON LINE AND HAVE EXPANDED THE HEAT ADVISORY SLIGHTLY NORTH ACCORDINGLY. BY LATE AFTERNOON AND THROUGH TONIGHT, A STRONGER SHORT WAVE TROUGH WILL MOVE INTO CENTRAL KANSAS WITH THUNDERSTORMS LIKELY TO DEVELOP WEST OF THE FORECAST AREA AND BUILD EAST AND NORTHEAST WITH TIME. THE SURFACE FRONTAL BOUNDARY WILL NOT MOVE MUCH TODAY AND MAY PROVIDE AN ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT OVERNIGHT...OR PERHAPS A LOOSE FOCUS FOR MCS PROPAGATION. INSTABILITY WILL AGAIN BE SUBSTANTIAL THROUGH TONIGHT WITH EFFECTIVE SHEAR SUFFICIENT TO SUPPORT STORM ORGANIZATION. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS BUT AMPLE MOISTURE AND PWATS GREATER THAN 2 INCHES SUGGEST FLASH FLOOD POTENTIAL AS WELL. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 321 AM CDT TUE JUL 14 2015 WEAK SHORTWAVE TROUGH IS PROGGED TO LIFT NORTHEAST OVER KANSAS AND NEBRASKA ON WEDNESDAY AFTERNOON AND EVENING. SURFACE LOW OVER WESTERN KANSAS WILL LIFT THE WARM FRONT NORTHWARD TOWARDS THE NEBRASKA BORDER, WITH THE LATEST ECMWF BEING SLIGHTLY FURTHER SOUTH WITH THE BOUNDARY DURING THE AFTERNOON. NEVERTHELESS, EXPECT MORNING CONVECTION TO IMPACT PORTIONS OF NORTHERN KS WEDNESDAY MORNING, LIFTING NORTHEAST THROUGH THE DAY. ANY RESIDUAL ACTIVITY COULD INTENSIFY BY LATE AFTERNOON OR ADDITIONAL CONVECTION MAY FORM ALONG THE BOUNDARY. FORECAST SOUNDINGS IN THIS AREA SHOW STEEPENING MID LEVEL LAPSE RATES ALOFT WHILE EFFECTIVE SHEAR IS ENHANCED FROM THE WAVE NEAR 40 KTS AT PEAK HEATING. ADEQUATE INSTABILITY IN THE AREA WILL ALLOW FOR A FEW SEVERE STORMS WITH DAMAGING WIND GUSTS AND LARGE HAIL. IF STORMS INTERACT NEAR THE FRONTAL BOUNDARY, AN ISOLATED TORNADO IS POSSIBLE. LIKELY PRECIP CHANCES WEDNESDAY EVENING QUICKLY DIMINISH TO SLIGHT CHANCES FROM THURSDAY ONWARD AS HEIGHTS BUILD NORTHWARD INTO THE AREA WITH NO PARTICULARLY STRONG SHORTWAVE TROUGH TO IMPOSE ON THE RIDGING IN PLACE. PERIODIC SLIGHT CHANCES FOR STORMS WILL REMAIN POSSIBLE WITH WEAK WAVES OF ENERGY RIDING ALONG THE NORTHERN PERIPHERY OF THE RIDGE THURSDAY AND FRIDAY EVENINGS. FROM SUNDAY ONWARD, FORECAST CONFIDENCE DECREASES AS A STRONGER SOUTHWEST TROUGH DEEPENS OVER THE WESTERN CONUS. THE ECMWF CURRENTLY TRENDS FASTER WITH THE WAVE PROGRESSING OVER THE NORTHERN PLAINS ON SUNDAY, FORCING A COLD FRONT AND MORE WIDESPREAD PRECIP CHANCES SUNDAY EVENING AND MONDAY. THE GFS AND CANADIAN SOLUTIONS ARE ABOUT 24 HOURS SLOWER WITH THIS BOUNDARY ARRIVING ON MONDAY, WHILE THE SUBSEQUENT UPPER TROUGH IS WEAKER WITH LESSER FORCING FOR CONVECTION. BASED ON THESE UNCERTAINTIES, LOWERED CHANCES TO SLIGHT THROUGH TUESDAY. IN TERMS OF TEMPERATURES, ONLY EXPECTING A SLIGHT IMPROVEMENT IN HEAT INDICES WEDNESDAY AND THURSDAY WITH THE CLOUD COVER AND POSSIBLE PRECIP IN THE AREA LOWERING MAX APPARENT TEMPS FROM 94 TO 103 DEGREES. THEREAFTER, HEAT INDICES QUICKLY RISE INTO THE LOWER 100S THROUGH MONDAY WHILE OVERNIGHT LOWS HOVER IN THE LOWER AND MIDDLE 70S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1214 AM CDT TUE JUL 14 2015 EXPECT VFR CONDITONS THROUGH THE NEXT 24 HOURS. THERE IS A CHANCE FOR ISOLATED STORMS TONIGHT AND AGAIN TUESDAY EVENING NEAR THE TERMINALS BUT THE CHANCES AT THIS TIME LOOK TOO LOW TO INCLUDE A MENTION IN THE TAFS. && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ026-035>040- 054>056-058-059. && SHORT TERM...BARJENBRUCH LONG TERM...BOWEN AVIATION...GARGAN
Hazardous weather outlook, Jul 14, 7:24 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 724 AM CDT TUE JUL 14 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-151230- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 724 AM CDT TUE JUL 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. HOT AND HUMID CONDITIONS WILL LEAD TO HIGH HEAT INDEX VALUES ONCE AGAIN TODAY. THE HIGHEST HEAT INDEX READINGS ARE EXPECTED TO RANGE FROM 103 TO 109 DEGREES AND BE FOCUSED ALONG AND SOUTH OF AN ABILENE TO MANHATTAN TO HOLTON LINE. SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST CENTRAL KANSAS THIS MORNING...MAINLY FOCUSED SOUTH OF INTERSTATE 70. ONE OR TWO OF THE STRONGEST STORMS COULD PRODUCE DAMAGING WIND GUSTS AROUND 60 MPH AND HAIL TO AROUND AN INCH IN DIAMETER. ADDITIONAL STORMS WILL DEVELOP IN CENTRAL KANSAS AND MOVE ACROSS THE AREA LATE TODAY. THESE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...WITH LOCALIZED FLASH FLOODING ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LINGERING STORMS WEDNESDAY MORNING MAY INTENSIFY OR DEVELOP NEAR A NORTHWARD LIFTING WARM FRONT IN THE LATE AFTERNOON AND EVENING HOURS. IF STORMS DEVELOP...SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY ALONG THE BOUNDARY NEAR THE KANSAS AND NEBRASKA BORDER. THERE ARE OCCASIONAL SLIGHT CHANCES FOR THUNDERSTORMS THURSDAY THROUGH MONDAY. THERE IS SOME POTENTIAL FOR A FEW SEVERE STORMS THROUGH THE PERIOD. AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 RANGE ARE LIKELY FOR THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jul 14, 5:18 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 AM CDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL OVERBROOK 38.78N 95.56W
07/13/2015 M1.25 INCH OSAGE KS PUBLIC
TIME ESTIMATED BASED ON RADAR
0800 PM TSTM WND DMG OTTAWA 38.62N 95.27W
07/13/2015 FRANKLIN KS PUBLIC
TREE DAMAGE THROUGHOUT OTTAWA INCLUDING LARGE MATURE
TREES SNAPPED OFF AT THE TRUNK.
&&
BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage, Shawnee | 63 min |
| Jul 13, 7:37 PM CDT | Flash Flood Warning | TOP | Douglas, Osage, Shawnee | 4 hr |
| Jul 13, 7:51 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 42 min |
| Jul 13, 11:06 PM CDT | Special Weather Statement | TOP | Jefferson | 24 min |
| Jul 14, 7:52 AM CDT | Severe Thunderstorm Warning | TOP | Coffey | 38 min |
| Jul 14, 8:47 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.